West Virginia, 2005

Winter Storm and Heavy Snow in West Virginia, December 9, 2005

December 9, 2005 · NWS RLX · 5 events in 5 counties and zones

Snow, sleet, and freezing rain began around sunset on the 8th. The mixture became mainly freezing rain, before ending as snow during the predawn hours on the 9th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Snow, sleet, and freezing rain began around sunset on the 8th. The mixture became mainly freezing rain, before ending as snow during the predawn hours on the 9th. A quarter inch of ice from the freezing rain was widespread. Trees fell down along Route 20 in Nicholas County from the ice. Power outages occurred around Ansted of Fayette County. In addition to the ice, 1 to 4 inches of snow fell in Nicholas and Randolph Counties. In Pocahontas County, the precipitation remained mostly snow. The snow began around 1700E to 1800E on the 8th. Snow accumulations of 4 to 6 inches were measured in Pocahontas County, before diminishing during the predawn hours of the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 9, 12:45 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 9, 12:45 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1245 AM EST FRI DEC 9 2005

.AVIATION...

STRONG STORM SYSTEM LIFTING FURTHER TO THE WEST THAN PREVIOUS
EXPECTED AND STRONG DRY SLOT IS PUSHING ACROSS CWA AT THIS TIME.
THIS WILL BRING A RAPID END TO PRECIPITATION FROM WEST TO EAST THIS
MORNING.  GENERALLY IN AREAS WHERE THE PRECIPITATION IS
FALLING...MVFR CONDITIONS EXIST AND ARE EXPECTED TO CONTINUE.
PRECIPITATION TYPE WILL REMAIN LIQUID WEST OF THE MOUNTAINS AS THE
COLD AIR IS LAGGING BUT SNOW IS FALLING AT EKN AND EXPECTED TO
REMAIN DOMINANT PRECIP TYPE THERE.  ALL PRECIPITATION SHOULD EXIT
TAF SITES BY 12Z BUT AS WINDS TURN MORE NORTHWESTERLY...UPSLOPE SNOW
WILL DEVELOP IN MOUNTAINS AND KEEP MVFR CONDITIONS THERE...WITH
POSSIBLE IFR VISIBILITIES IN SNOW SHOWERS.  OUTSIDE OF THE MOUNTAINS
CONDITIONS SHOULD REMAIN HIGH MVFR THROUGH ABOUT 20Z AND THEN LIFT
TO VFR WHILE THE WESTERN SITES COULD SEE VFR AS EARLY AS 16Z.

&&

.PREVIOUS DISCUSSION...
(ISSUED 1203 AM EST FRI DEC 9 2005)

SHORT TERM (REST OF TONIGHT)...

WARM WEDGE STILL IN PLACE FOR THE MOST PART. THE VERY COLD AIR IS
STILL WELL WEST OF CWA. MOST OBS INDICATING TEMPERATURES ABOVE
FREEZING AND BACK EDGE OF MAIN PRECIP ALONG OHIO RIVER ATTM. THIS
AREA IS MOVING QUICKLY NORTH AND EAST. I HAVE CANCELLED THE WINTER
WEATHER ADVISORY AND MOST OF THE SNOW ADVISORY FOR THOSE REASONS.
MARGINAL COLD AIR WILL WORK ITS WAY INTO CWA BY DAWN AND COULD SEE
A BRIEF CHANGE OVER BEFORE IT IS ALL SAID AND DONE. KEEPING ORIGINAL
WARNING UP FOR THE MOUNTAIN COUNTIES IN WEST VIRGINIA AS THESE
COUNTIES WILL BE IN THE PRECIP LONGER AND SOME AREAS ARE ALREADY
REPORTING SNOW. DID WARM TEMPS A TAD AS PER OBSERVATIONS AND DID
KEEP THE COOLING TREND TOWARDS DAWN AND FRIDAY. ADJUSTED POPS AS
PER RADAR AND OBS AND ENDING PRECIP SOONER FROM WEST TO EAST.

PREVIOUS DISCUSSION...
(ISSUED 645 PM EST THU DEC 8 2005)

AVIATION...

LOW TRACKING THROUGH OHIO...THIS IS CREATING A MIX BAG OF
PRECIPITATION AND CEILINGS. MOST TAF SITES MVFR TO IFR...WITH EKN
COMING IN AT LIFR CEILINGS ATTM. THIS WILL CONTINUE FROM HTS-CRW-BKW
LINE THROUGH 04Z WITH BACK EDGE OF MAIN PRECIPITATION IN FZRA AND
SN IN CENTRAL KY ATTM. PKB-CKB-EKN LINE WILL SEE MAINLY SNOW
THROUGH 10Z TAPERING TO SNOW SHOWERS AND FLURRIES. WINDS MAINLY
OUT OF THE ESE ATTM WITH GUSTS TO 20KTS. FRONTAL PASSAGE EXPECTED
TOWARDS 12Z WITH WINDS SWITCHING TO THE WNW 10-15 KTS. LOW LIFTS
OUT ON FRIDAY WITH MVFR CEILINGS LIFTING TO VFR BETWEEN 19Z-23Z.

PREVIOUS DISCUSSION...
(ISSUED 415 PM EST THU DEC 8 2005)

LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...

LONG WAVE TROUGH SETTLES INTO THE EASTERN HALF OF THE NATION
SATURDAY NIGHT INTO SUNDAY AND REMAINS IN PLACE INTO TUESDAY.
COLDER AIR BECOMES ESTABLISHED IN THE NORTHWEST UPSLOPE FLOW BUT
MOISTURE APPEARS TO BE SOMEWHAT LIMITED IN THIS CONTINENTAL POLAR
AIR MASS...AND FORCING IS NOT FOCUSED VERY MUCH.  THEREFORE TRIMMED
POPS TO 40 OR LESS IN MOST CASES.

HPC SOLUTIONS SHOWS HIGH PRESSURE AND ATTENDANT DRY WEATHER MOVING
ACROSS DURING MID WEEK...FOLLOWED BY A NEW WEATHER SYSTEM WITH
NORTHERN STREAM COMPONENT PASSING NORTH OF THE AREA WHILE SOUTHERN
STREAM COMPONENT PASSES SOUTH.  THIS IS WHY POPS ARE ONLY 20 TO 30
PERCENT DAY 6 NIGHT AND DAY 7.

THE NUMBERS LOOKED REASONABLE FOR LOWS SATURDAY NIGHT WITH
STRENGTHENING SOUTHWEST FLOW.  NO MAJOR TEMPERATURE CHANGES NEEDED
BEYOND THAT THOUGH DID EDGE HPC VALUES DOWN A NOTCH OR TWO IN THE
COLD AIR EARLY NEXT WEEK.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER STORM WARNING FOR WVZ035>040-046-047 UNTIL 10 AM FRIDAY.
OH...SNOW ADVISORY FOR OHZ066-067 UNTIL 7 AM FRIDAY.
KY...NONE.
VA...NONE.
&&

AVIATION...HC
Hazardous weather outlook, Dec 8, 4:34 AM EST, 21 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
434 AM EST THU DEC 8 2005

WVZ035>040-046-047-090945-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
434 AM EST THU DEC 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING HAS BEEN POSTED FOR LATE THIS AFTERNOON
INTO FRIDAY MORNING. SNOW ACCUMULATION OF 3 TO 8 INCHES IS EXPECTED BY
THE TIME THE WINTER STORM DIES DOWN FRIDAY MORNING. THE HIGHER
SNOW TOTALS WILL BE SEEN ALONG THE HIGHER RIDGETOPS. IN RALEIGH
AND FAYETTE COUNTIES...A PERIOD OF FREEZING RAIN IS FORECAST THIS
EVENING. ONE TO TWO TENTHS OF AN INCH OF ICE ACCUMULATION IS
POSSIBLE IN THIS AREA BEFORE PRECIPITATION CHANGES TO SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL LINGER INTO FRIDAY MORNING BEFORE TAPERING OFF TO SNOW
SHOWERS BY LATE MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATER TODAY AND TONIGHT.

OHZ066-067-075-076-083>085-WVZ008>011-016>020-028>032-090945-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-JACKSON WV-
WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-
434 AM EST THU DEC 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO
AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY HAS BEEN POSTED FOR TONIGHT. SNOW ACCUMULATION OF
2 TO 5 INCHES IS EXPECTED BY THE TIME THE WINTER STORM DIES DOWN
LATE TONIGHT. SLEET AND RAIN IS EXPECTED TO MIX IN DURING THE
INITIAL STAGES OF THE STORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

KYZ101>103-105-OHZ086-087-WVZ005>007-013>015-026-027-090945-
GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-WAYNE-CABELL-
MASON-LINCOLN-PUTNAM-KANAWHA-BOONE-CLAY-
434 AM EST THU DEC 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY HAS BEEN POSTED FOR LATE TODAY AND
TONIGHT. A MIXTURE OF RAIN...SLEET...AND SNOW IS FORECAST TO BEGIN
BY LATE AFTERNOON. PRECIPITATION WILL THEN CHANGE TO ALL SNOW
AROUND MIDNIGHT. A TOTAL OF 1 TO 3 INCHES OF SNOW ACCUMULATION IS
EXPECTED BY THE TIME THE WINTER STORM DIES DOWN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATER TODAY AND TONIGHT.

VAZ003-004-WVZ024-025-033-034-090945-
DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-
434 AM EST THU DEC 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

4 winter storm, 1 heavy snow. Local standard time, as filed.

Winter Storm, Fayette

When
December 9, 2:00 AM EST to 4:00 AM EST
Where
Fayette forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Nicholas

When
December 9, 2:00 AM EST to 4:00 AM EST
Where
Nicholas forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Raleigh

When
December 9, 2:00 AM EST to 4:00 AM EST
Where
Raleigh forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Randolph

When
December 9, 2:00 AM EST to 4:00 AM EST
Where
Randolph forecast zone
Reported by
LAW ENFORCEMENT

Heavy Snow, Pocahontas

When
December 9, 2:00 AM EST to 4:00 AM EST
Where
Pocahontas forecast zone
Reported by
TRAINED SPOTTER

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481803, 5481804, 5481805, 5481806, 5481807.